Wisconsin, 2019

Damaging Winds and Lightning Strikes in Wisconsin, June 27, 2019

June 27, 2019 · NWS ARX · 6 events in 3 counties and zones

A line of thunderstorms moved across western Wisconsin during the afternoon of June 27th. These storms produced some spotty wind damage with trees blow down in La Crosse (La Crosse County), Sparta (Monroe County) and Viroqua (Vernon County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across western Wisconsin during the afternoon of June 27th. These storms produced some spotty wind damage with trees blow down in La Crosse (La Crosse County), Sparta (Monroe County) and Viroqua (Vernon County). A home southeast of Coon Valley (Vernon County) was hit by lightning and destroyed by the resulting fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 27, 10:58 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 27, 10:58 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1158 AM CDT Thu Jun 27 2019

.SHORT TERM...(Today through Friday Night)
Issued at 231 AM CDT Thu Jun 27 2019

Main concern will be the potential for severe thunderstorms this
afternoon with damaging wind the main threat along with large hail.
Heavy rain potential as well going into tonight with some localized
flooding possible.

Quiet right now across the area early this morning as a ridge of
high pressure was passing overhead. GOES IR showing mostly clear
skies as of 2 am with temperatures ranging from the middle 50s in
the favored cool spots of central WI, to the middle/upper 60s
elsewhere.

Monitoring complex of thunderstorms across western Dakotas this
morning. This complex is forecast to weaken somewhat this morning
with remnant MCV progress eastward toward the area by late
morning/early afternoon. Increasing moisture transport/heating ahead
of the MCV is expected to re-energize thunderstorms per latest CAMs
showing strong quasi-linear complex pushing into the area in the 18-
19z timeframe. Plenty of CAPE for fuel but there is the question of
whether storms can become rooted in the boundary layer for
widespread damaging wind threat. Latest RAP sounding showing CAP
eroding with the approach of this convection, so this would suggest
becoming rooted. Of note is the latest 04z ESRL HRRR which shows
pockets of 35 to 45kt max hrly gusts. Previous 02z HRRR output was
showing pockets of 50-55kt...so maybe remaining a bit more elevated
per latest trends? Cape of 2500-4500J/Kg would suggest some larger
hail potential. Will have to keep an eye on how this complex behaves
and how our environment evolves ahead of it. Otherwise, plan on
highs today well into the 80s despite increasing cloud cover and
convection.

Some CAMs suggesting this complex throwing out a boundary for
increasing moisture transport this evening/tonight to focus on for
additional storm development. Preciptable water values creeping into
the 1.5-2 inch range will likely produce some very efficient heavy
rain-makers. If storms anchor/train, could see some localized
flooding problems.

Lingering frontal boundary from eastern WI into northern IA Friday
into Friday night will be the focus/trigger for additional
shower/thunderstorm chances. Otherwise, an increasing warm/humid day
on tap friday. Highs will again be well into the 80s with dew points
in the upper 60s/lower 70s. Low Friday night will be in the
60s/lower 70s.

.LONG TERM...(Saturday through Wednesday)
Issued at 231 AM CDT Thu Jun 27 2019

Increasing heat and humidity Saturday through Sunday as upper level
ridge amplifies across the region. Highs are expected to be in the
upper 80s to the mid 90s with dew points mainly in the lower 70s.
This will produce maximum afternoon heat indices in the 95-105
range. May need eventual headlines for this heat. There may also be
a small chance showers/thunderstorms Sat N/Sun as there are some
indications of a weak wave coming around the top of the ridge.

A cold front drives southward into the area Sunday night/Monday for
a chance of showers/storms. Highs Monday look to back down into the
80-90 degree range with slightly lower humidity.

Flattening ridge/more high zonal flow Tues into Wednesday brings a
couple weak troughs through the region for shower/thunder chances.
Otherwise, remaining warm with slightly elevated humidity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM CDT Thu Jun 27 2019

Line of TSRA will move through KLSE early this afternoon with IFR
visibilities along with strong winds of 30 to 40 kts. Behind this
initial line of storms, there likely will be a break in more
widespread SHRA/T following this complex of storms, but a second
round of TSRA is still expected later this evening or overnight.
However, adjustments in timing will likely be needed as trends
become clearer. Winds will generally remain southerly outside of
storms into Friday.

&&

.HYDROLOGY...Today into Tonight
Issued at 231 AM CDT Thu Jun 27 2019

Moisture and instability will be increasing over the area today into
tonight, with potential for storms to train and repeat over some
locations. Where this occurs is uncertain yet, but given higher
available moisture, any storm will be capable of producing downpours
and locally heavy rains. These heavier rains falling on generally
moist soils could produce excessive runoff and the threat of
flooding or flash flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...JM
HYDROLOGY....DAS
Hazardous weather outlook, Jun 27, 8:17 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
917 AM CDT Thu Jun 27 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281430-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
917 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible through this evening. Strong
to damaging wind and torrential downpours along with some
localized flooding are the main threats. Some large hail is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On and off thunderstorm chances are expected Friday through
next Wednesday. While the severe weather threat looks low, it
remains too early to determine the severe weather risk details
for each day.

Increasing temperatures and humidity will yield heat indices
in the 95 to 105 range over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jun 27, 12:10 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
110 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             CHARLES CITY            43.07N 92.68W
06/27/2019  E0.75 INCH       FLOYD              IA   LAW ENFORCEMENT

1248 PM     TSTM WND DMG     2 NE CHARLES CITY       43.09N 92.65W
06/27/2019                   FLOYD              IA   LAW ENFORCEMENT

            BRANCHES BLOWN DOWN IN TOWN VIA CHARLES CITY PD

&&

SHEA
Local storm report, Jun 27, 12:15 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             SCHLEY                  43.30N 92.23W
06/27/2019  E0.75 INCH       HOWARD             IA   LAW ENFORCEMENT

            DIME SIZED HAIL

&&

SHEA
Local storm report, Jun 27, 12:17 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
117 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             HOKAH 4NW               43.80N 91.43W
06/27/2019  M0.70 INCH       HOUSTON            MN   CO-OP OBSERVER

&&
Special weather statement, Jun 27, 12:17 PM CST, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
117 PM CDT Thu Jun 27 2019

IAZ010-011-019-029-030-MNZ088-095-096-WIZ041-042-053-054-272015-
Clayton-Winneshiek-Chickasaw-Fayette-Allamakee-Fillmore-Winona-
Houston-Vernon-La Crosse-Crawford-Monroe-
117 PM CDT Thu Jun 27 2019

...A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING IN...

At 112 PM CDT, radar indicated strong to severe thunderstorms were
located along a line extending from near Winona to Decorah to west
of Waterloo. Movement was east at 35 mph.

Winds in excess of 40 mph, hail, locally heavy rain around an inch,
and lightning are possible with these storms.  These storms have
been intensifying over the past hour.

Locations impacted through 3 PM include...
La Crosse, Sparta, Tomah, Decorah, Oelwein, Prairie Du Chien, La
Crescent, Viroqua, Waukon, Caledonia, West Union, Elkader, Lansing,
Onalaska, Holmen, West Salem, Postville, and Westby.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa...southeastern Minnesota...and central,
southwestern and west central Wisconsin.

LAT...LON 4264 9208 4291 9208 4291 9249 4315 9213
      4398 9139 4399 9132 4406 9131 4408 9031
      4355 9031 4355 9067 4317 9067 4299 9106
      4299 9115 4287 9110 4266 9141
TIME...MOT...LOC 1812Z 262DEG 31KT 4388 9141 4316 9208 4262 9288

Lee
Local storm report, Jun 27, 12:20 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
120 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             HOKAH                   43.76N 91.35W
06/27/2019  E0.75 INCH       HOUSTON            MN   BROADCAST MEDIA

&&

SHEA
Local storm report, Jun 27, 12:21 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     TSTM WND GST     LA CROSSE AIRPORT       43.87N 91.26W
06/27/2019  M44 MPH          LA CROSSE          WI   ASOS

&&

SHEA

The radar

The La Crosse radar (KARX), 3 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, La Crosse

When
June 27, 12:26 PM CST
Where
La Crosse County, 1.7 mi SE of West la Crosse
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.830, -91.230

Trees and power lines were blown down in the city of La Crosse. A boat (of unknown size) was flipped over on French Island.

Lightning, La Crosse

When
June 27, 12:27 PM CST
Where
La Crosse County, 1.47 mi NE of La Crosse
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
43.812, -91.226

A lightning strike started a small house fire in La Crosse. The fire damage was limited to the basement.

Thunderstorm Wind, La Crosse

When
June 27, 12:35 PM CST
Where
La Crosse County, West Salem
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
43.900, -91.080

A large tree branch and several smaller branches were blown down in West Salem.

Lightning, Vernon

When
June 27, 12:45 PM CST
Where
Vernon County, 3.45 mi NNE of Esofea
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
43.678, -90.951

A home southeast of Coon Valley was struck by lightning with the resulting fire destroying the entire structure.

Thunderstorm Wind, Monroe

When
June 27, 12:54 PM CST
Where
Monroe County, 0.85 mi NE of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.940, -90.810

Trees were blown down in and just north of Sparta, which caused some power outages.

Thunderstorm Wind, Vernon

When
June 27, 1:05 PM CST
Where
Vernon County, 0.85 mi NW of Viroqua
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.560, -90.890

A large tree was blown down in Viroqua.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834313, 839466, 834318, 836146, 834314, 834315.